Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jWeBB

Can Accutane Be Exposed To Air?

Recommended Posts

I am trying to half my isotretinoin dose for the next few days before I see my derm to have it lowered next week. The redness and flaking I'm experiencing are just too much.

The claravis capsule I'm currently taking is filled with a beeswax type material. I'd like to open each capsule and squeeze out half of the contents into an empty gelatin capsule.

I'm not a chemistry savvy person, so I'll leave this out there for somebody smarter than me. Is there a problem exposing 13-cis-retinoic acid (isotretinoin) to air? I know it shouldn't be exposed to sunlight, but could i split these in my house under artificial light? (also, could I split several capsules and store them so I don't have to do this everyday?)

Please don't respond to this telling me I shouldn't tamper with my dose. This is only temporary, I'm seeing my dermatologist about it next week.

Share this post


Link to post
Share on other sites

Hi jWeBB,

You aren't going to like this answer, but here's the deal; after consulting with my friend, who is a biochemist, I definitely wouldn't split the pills. There are several aspects to this question, beyond whether isotretinoin is sensitive to air, that you need to consider:

  1. How does isotretinoin react

  2. your ability to handle the internal contents (you have indicated that you are not a chemistry expert. Do you have the right means to sterilize your equipment, perform the action safely, and deal with the clean up?)

  3. the similarity of the capsules you are splitting and those you buy, and whether they will react similarly within your body

  4. How the internal contents will react. There is more than just isotretinoin in the capsules.

So, to go in order:

  1. The isotretinoin is in a mixture that does stabilize it somewhat while its in the capsule (including beeswax, butylated hydroxyanisole, edetate disodium, hydrogenated soybean oil flakes, hydrogenated vegetable oil, and soybean oil), as on its own it is sensitive to light, air, and heat. But, given other concerns, and uncertainties about the internal contents, I wouldn't. There are too many variables in how it is composed, and how it could react as a combination to air, that we don't know. The drug companies don't need to release such information, and I haven't found any good information on it.

  2. The capsules contain substances that you should not handle with your bare hands, such as ethylenediaminetetraacetic acid and isotretinoin. I don't know what the composition is insides the capsule, or how the components are combined. Ethylenediaminetetraacetic acid can be nasty stuff if handled inproperly or if a person is exposed in the wrong way (and is therefore usually only handled by trained medical professionals. It has its uses, like in dentistry, but it is used by people who have way more education on it than you or me). Plus, there is a risk that you contaminate the contents, reducing the overall effectiveness, or causing an adverse reaction. If you don't do proper cleanup, you may unwittingly expose people who are at risk. From this perspective, splitting the capsules is a bad idea.

  3. The capsules that are prescribed are glycerin and parabens (methyl and propyl). The seal you get on these types of capsules is different than your store bought ones, and will dissolve very differently in your body. You risk exposing parts of your digestive track that shouldn't be exposed to it. You can't seal the capsules in the same way. From this perspective, I would also counsel against splitting the capsules.

  4. Again, we don't know how the capsule is composed internally. It may not be possible to split it and keep the balance of contents that preserve it. The toxicity of the ingredients could be affected. Since isotretinoin is not a simple drug, I personally wouldn't take the risk.

Go to your dermatologist before next week if the redness and flaking and really bothersome. Get a new perscription asap instead.

There are some other options to deal with redness and flaking, if you don't want to go to your derm. I would go to your pharmacist and ask for advice, or check out some of the other threads on flaking.

Note: consulted my biochemist friend in writing this. She wanted me to say that she is not your doctor or an expert in accutane, and to consult a medical professional before beginning, ending, or changing any drug regime.

Share this post


Link to post
Share on other sites

I would agree with the previous reply, go to the doctor and get a new prescription for a lower dose. If the side effects are that severe and you only have a short wait until you see the Dr then I can't see what harm it would do to actually just stop taking them now; OK this is not an ideal solution but it is certainly better than starting to cut pills in half.

Share this post


Link to post
Share on other sites

maryamy,

Thank you very much for the detailed post! That was exactly what I was looking for.

I had not taken into consideration exposing different parts of my digestive tract to isotretinoin. The Claravis literature explicitly states how damaging it can be to the esophagus, so it only makes sense to be cautious and not let it interact with different internal organs.

lionfish, thanks for your reply. I did read numerous people's personal regimen logs who stopped taking isotretinoin and waited to talk to their derm. It's something I'm considering, but at this point I'm just going to try to tough it out for a few days.

Share this post


Link to post
Share on other sites

I think the easiest and best solution is to just take one of your pills every other day until you see your derm, cutting your current dose in half.

Edited by aak114

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×